Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Tucson, AZ

July 14, 2024Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 14, 2024, 2:53 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2024, 2:53 PM MST (21:53 UTC)
Expired
Jul 14, 2024, 5:41 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1488 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

452 
WGUS55 KTWC 142153
FFWTWC
AZC023-150100-
/O.NEW.KTWC.FF.W.0013.240714T2153Z-240715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
253 PM MST Sun Jul 14 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 600 PM MST.

* At 253 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain in the Patagonia area. Between 
  1 and 2 inches of rain have fallen with heavy rain continuing. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Patagonia and Patagonia Lake State Park.

This includes the following streams and drainages...
  Sonoita Creek, Cienega Creek and Harshaw Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3146 11068 3148 11088 3156 11088 3164 11085
      3168 11071 3157 11058

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

WJM
2 follow-up statements
173 
WGUS75 KTWC 142252
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
352 PM MST Sun Jul 14 2024

AZC023-150100-
/O.CON.KTWC.FF.W.0013.000000T0000Z-240715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
352 PM MST Sun Jul 14 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING 
FOR NORTHEASTERN SANTA CRUZ COUNTY...

At 352 PM MST, The storm that generated the heavy rainfall has moved 
northwest of the area, however another strong thunderstorms is 
moving toward Sonoita and Patagonia from the east. Between 1 and 2 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Patagonia and Patagonia Lake State Park.

This includes the following streams and drainages...
  Sonoita Creek, Harshaw Creek, Cienega Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3146 11068 3148 11088 3156 11088 3164 11085
      3168 11071 3157 11058

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

WJM
714 
WGUS75 KTWC 150041
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
541 PM MST Sun Jul 14 2024

AZC023-150051-
/O.CAN.KTWC.FF.W.0013.000000T0000Z-240715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
541 PM MST Sun Jul 14 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN SANTA CRUZ 
COUNTY...

The heavy rain has ended and flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3146 11068 3148 11088 3156 11088 3164 11085
      3168 11071 3157 11058

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:47 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 14, 1:47 PM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Sun Jul 14 2024

.SYNOPSIS...Temperatures will fall back closer to seasonal
averages as high pressure weakens and deeper moisture returns to the
area. Thunderstorm coverage will ramp back up starting today and
continuing into the work week. Damaging thunderstorm winds will
continue to be a threat with some storms, along with heavy rain
threats gradually increasing through the week.

&&

.DISCUSSION...Deeper moisture has spread into the area, largely
from the Gulf of CA as we see a direct push up through Sonora as
well as a surge into the lower deserts. The 12Z KTWC sounding had
precipitable water back up to 1.5 inches with marginal convective
inhibition in the morning that will be easily overcome to tap into
a marked increase in CAPE. Decent shear as well. Valley storms
should be well supported with some organized strong outflows
possible. Steering level flow is easterly, but propagation along
outflows will also be a consideration. Orientation of outflow from
the rim country should be more easterly, and could impact
northern and northwestern areas, but doesn't suggest evening
impacts for Tucson.

Ensemble means keep the high meandering around from just
east/northeast of us to nearly overhead during the coming week.
On days where the high is northeast and east of us we'll continue
to be vulnerable to strong organized outflow. On days where it's
overhead, the relative mid level warming combined with a generally
weaker flow will make for less organized shorter lived pulse
storms. Today and Monday look favorable for stronger storms. The
deeper moisture should remain in place, so localized flooding
concerns will be an issue again through the week. We'll keep an
eye on a slow moving easterly wave that is expected to meander
gradually westward across north central Mexico this week, perhaps
pushing just south of us around Thursday.

Any potential tropical systems should remain well south of any
regions that would influence our weather. Overall, typical late
July weather.

&&

.AVIATION...Valid through 16/00Z.
SCT-BKN clouds at 8k-12k ft AGL thru 15/04Z and again aft 15/18Z,
with diminishing cloud cover between 15/04Z and 15/18Z. ISOLD/SCT
TSRA/SHRA thru 15/04Z, mainly south of KTUS from KFHU westward
through Santa Cruz county and into central/western Pima county and
also in the White Mountains. SCT TSRA/SHRA developing areawide again
aft 15/19Z. MVFR conditions in TSRA, with mountain obscurations,
vsby reductions and wind gusts to 40+ knots. Outside of TSRA, SFC
wind at most locations 12 knots or less favoring a SWLY thru NWLY
direction during the afternoon/early evening hours and variable in
direction at other times. The exception will be in the upper Gila
River valley near KSAD where WLY/NWLY SFC wind will be 12-18 kts
with gusts to 26 kts thru 15/04Z and again aft 15/18Z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture has moved back into southeast
Arizona and typical mid July moisture levels are expected through
the week. This will result in the daily cycle of mainly afternoon
and evening showers and thunderstorms, with the potential for more
widespread rainfall. The main threats will be strong, gusty and
erratic outflow winds and heavy rainfall leading to localized flash
flooding. Minimum relative humidity values will be 17-30 percent in
most lower elevation locations and 30-45 percent in mountain areas.
Away from thunderstorms, 20-foot winds will generally be 15 mph or
less, with afternoon/early evening gusts to 20-25 mph and light
winds overnight. The exception will be in the upper Gila River
valley around Safford, where afternoon/early evening winds will be
west-northwest at 15-20 mph and gusts to 25-30 mph through
Wednesday. Wind direction will primarily be southwest through
northwest into the middle of the week, with winds switching to an
easterly direction Thursday and Friday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:31 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 14, 2:00 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz17 min
Jul 14, 2:23 PM MSTSevere Thunderstorm WarningTWCGraham37 min
Jul 14, 2:31 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Jul 14, 2:49 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Jul 14, 3:09 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz66 min
Jul 14, 3:16 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Jul 14, 3:16 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz44 min
Jul 14, 3:35 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz2 hr
Jul 14, 3:48 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jul 14, 3:52 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz38 min
Jul 14, 4:03 PM MSTSevere Thunderstorm WarningTWCCochise, Pima42 min
Jul 14, 4:07 PM MSTSevere Thunderstorm WarningTWCSanta Cruz21 min
Jul 14, 4:14 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Jul 14, 4:27 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz48 min
Jul 14, 4:33 PM MSTSpecial Weather StatementTWC57 min
Jul 14, 4:44 PM MSTSevere Thunderstorm WarningTWCCochise, Pima61 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.